#HepatitisC Update And A New Drug

If you recall a post I made back in August, I have Hepatitis C. I wrote about it here and explained the disease and how it can be caught. I also went over all the drugs I had to take and the associated side effects. One of the possible side effects is what’s called Atrial Fibrillation. That’s when your heart goes out of rhythm or you get an irregular heart beat.

That happened to me in the middle of August. It necessitated an emergency trip in an ambulance plus an overnight stay in the hospital. Since I blacked out and collapsed, of course, they had to give me a neck X-Ray and a C-Scan of my brain. In the emergency room, they gave me a shot of blood thinner plus another blood thinner called Cumiden in pill form, even though I had already run down the medicines I was taking which already thin the blood. They finally realized that I didn’t need blood thinners.

Later that day, they gave me an ECG with Ultrasound. The Heart Specialist came in and ordered a drug, at $1200 bucks a shot,  that was supposed to kickstart my heart back into rhythm, but after two doses of that, it was still not right. So they ordered another drug to knock me out, a nurse shaved my chest,( man, that sure itches when it grows back.), and they put a big electrode on my chest and one on my back. The reason they knocked me out was because they were going to shock my heart back into rhythm and I guess you’re not supposed to be awake for that.

So I got another drug to take twice a day for mild Pulmonary Hypertension called Metoprolol. It’s a tiny pill that I have to cut in half and take in the morning and at night. Another drug that possibly causes dizziness. (I’m already dizzy enough.)

In a previous update, I had talked about another new drug I had to take called Epoetin, a protein shot often given to patients on Dialysis. I had to take it because one of  the drugs for the Hepatitis C was clobbering my Hemoglobin count. It also necessitated two blood transfusions in a month. I no longer have to take the Epoetin because I no longer take the drug that was keeping my Hemoglobin counts so low.

My most recent lab tests show no discernible virus which is good. They have been like that since the first month of treatment. The doctors had said that I might possibly only have to do the 24 week treatment, but after reviewing all my tests and the Liver Biopsy they did last year, they decided since I had stage three Cirrhosis and had a lot of scarring that it would be better to go ahead and do the full 48 week treatment. That way, the chances of me having to go through all this again would decrease considerably.  The treatment I’m on has an 80 percent success rate.

In the mean time, I have developed real bad soreness in my left arm and neck and shoulder. My primary care doctor suggested it was a pinched nerve in my neck. So now I’ve been scheduled for what’s called an EMG. That’s where I guess they stick a bunch of needles into your muscle and measure the electrical current as you move a small amount during the test. Sounds like fun, eh?

In the meantime, I have been prescribed a new drug to take along with the plethora of drugs I already take. It’s called Gabapentin and I have to take it twice a day without fail. It’s one of those drugs that takes several days or weeks to become effective except of course, some of the side effects become readily apparent like dizziness and drowsiness. And like most new drugs these days, other side effects include mood swings and possible depression. The Gabapentin is supposed to help with the soreness in my arm.

I got to tell you…getting old aint for sissies.

As a Veteran,I have been receiving my treatments through the VA Hospital system and I just want to brag on those fine folks. I have always received the best treatment from them and the volunteers are very helpful.

About these ads

8 thoughts on “#HepatitisC Update And A New Drug

  1. Just relieved that you’re receiving the medical assistance you need, partner.
    Certainly prefer that my tax dollars go to help and care for our magnificent Veterans, rather than, say…, Solyndra.

    And I’m comfortably sure Phoebes has a cure-or-two at the ready,
    if your meds make you all crotchety-like… ;)

  2. Dang. Hepatitis C is not for sissies. I used to work with a guy who contracted it, and he was slammed for a long time. But he is doing well now, and I hope you will be too. Makes me feel like a big weenie with my insomnia. :)

  3. Pingback: New Hepatitis C Drug On Horizon Plus Update | That Mr. G Guy's Blog

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s